Texas, 2017

Rip Currents in Texas, July 1 to 4, 2017

July 1 to 4, 2017 · NWS CRP · 2 events in 2 counties and zones

Rip currents were prevalent along the Middle Texas coast from the weekend into Independence Day. Two women drowned in rip currents, one near Malaquite Beach and the other near Bob Hall Pier.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Rip currents were prevalent along the Middle Texas coast from the weekend into Independence Day. Two women drowned in rip currents, one near Malaquite Beach and the other near Bob Hall Pier.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jul 1, 12:02 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 1, 12:02 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
102 PM CDT Sat Jul 1 2017

.DISCUSSION...

Updated for 18Z aviation.

&&

.AVIATION...

VFR but breezy conditions expected this afternoon across South
Texas. MVFR cigs likely to develop again for ALI and VCT, also
included tempo MVFR groups late in the night for LRD and CRP
sites. Expect less wind gusts on Sunday as the pressure gradient
relaxes. VFR conditions return by mid/late morning.

&&

.PREVIOUS DISCUSSION... /Issued 353 AM CDT Sat Jul 1 2017/

SHORT TERM (Today through Sunday)...

The weekend will be dominated by persistent upper level riding
over the region. Subsident conditions aloft will keep dry weather
and hot conditions over the weekend. Although temperatures will be
similar to the past couple of days, dewpoints will be slightly
lower, so heat advisories are not anticipated. However, maximum
heat index values will still reach the 105 to 109 degree criteria
for an SPS across much of the southern Coastal Bend across to the
Brush Country. A gusty onshore flow will redevelop today with
surface high pressure over the northeast Gulf of Mexico shifting
further west and low pressure over west Texas. The pressure
gradient will relax more on Sunday, with weaker onshore flow
anticipated through the day Sunday.

LONG TERM (Sunday Night through Friday)...

The deterministic GFS/ECMWF predict, and the GFS ensemble mean
depict, an approximately E-W upper ridge across the SRN CONUS/
disturbances over the NRN CONUS early in the period with a
transition to an upper pattern characterized by an ridge over the
WRN CONUS with a weakness in the height field over the CWA/MSA
Thursday/Friday. The GFS deterministic predicts PWAT values over the
CWA/MSA to remain near or below normal during the period. Yet, will
issue low POPs for the ERN CWA/MSA for Thursday/Friday to reflect
the upper height weakness (Thursday/Friday POPs consistent with the
GFS ensemble mean QPF and partially supported by the SuperBlend
output.) Maximum heat index values 105-109F over the CWA expected
for the Monday-Wednesday period. Persistent onshore flow expected
during the period yet below SCA. Low minimum RH values expected over
the WRN CWA during the period yet wind not expected to reach
critical levels. Sea state not conducive to rip currents during the
period per WaveWatch output.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    79  94  77  93  78  /  10  10  10  10  10
Victoria          76  94  76  94  76  /  10  10  10  10  10
Laredo            79 101  76 100  78  /  10  10   0   0   0
Alice             77  97  75  97  75  /  10  10   0  10  10
Rockport          81  93  81  91  81  /  10  10  10  10  10
Cotulla           77 100  75 100  76  /  10  10   0   0   0
Kingsville        78  96  76  96  77  /  10  10   0  10  10
Navy Corpus       82  91  81  91  82  /  10  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

PZ/83...AVIATION
Hazardous weather outlook, Jul 1, 3:18 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
418 AM CDT Sat Jul 1 2017

TXZ229>234-239>247-020930-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Kleberg-Nueces-San Patricio-Aransas-Refugio-Calhoun-
418 AM CDT Sat Jul 1 2017

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Maximum heat index values of 105 to 109 degrees are expected this
afternoon and early evening across much of South Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Maximum heat index values of 105 to 109 are anticipated across
portions of South Texas Sunday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-020930-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
418 AM CDT Sat Jul 1 2017

This hazardous weather outlook is for the Middle Texas Coastal
Waters.

.DAY ONE...Today and Tonight

A small craft advisory is in effect until 8 AM CDT today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Kleberg

When
July 1, 2:00 PM CST
Where
Kleberg forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

The body of a 59 year old woman from San Antonio was found on the beach at Malaquite Beach on the Padre Island National Seashore.

Rip Current, Nueces

When
July 4, 12:00 PM CST
Where
Nueces forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

A 34 year old woman from Garland Texas along with a 16 year old boy were pulled from the water after being found face down near Bob Hall Pier. The woman received CPR but was unresponsive. She passed away at a local hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Kleberg2017-07-0159FemaleIn WaterDirect
Rip Current, Nueces2017-07-0434FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714819, 714820.